Kansas, 2021Damaging Wind in Kansas, September 12, 2021
September 12, 2021 · NWS GLD · 1 event in 1 county or zone
On September 12th, a cold front moved through northwestern Kansas allowing for evening thunderstorms to develop in the area. These thunderstorms produced damaging wind gusts up to 70 mph along with pea sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 12th, a cold front moved through northwestern Kansas allowing for evening thunderstorms to develop in the area. These thunderstorms produced damaging wind gusts up to 70 mph along with pea sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 12, 5:47 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 12, 5:47 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Sun Sep 12 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Sun Sep 12 2021
Tonight...a weather disturbance moves off the Colorado front range
along the Palmer Divide late this afternoon entering far eastern
Colorado around 6 PM MDT then into parts of western Kansas and
extreme southwest Nebraska around 8 PM MDT (9 PM CDT). Activity
should diminish late this evening and end around or shortly after
midnight. The threat for severe weather exists generally along
and west of Highway 83. Low temperatures are expected to be in the
mid 50s to around 60.
Monday...the forecast area will be under zonal flow aloft. Another
weather system per 700-500mb relative humidity moves into the area
west of Highway 83 toward late afternoon, continuing east after
midnight. Given the better 700-500mb moisture and upper jet support
the current forecast pops favoring areas along and north of the
interstate looks good. High temperatures are expected to be in the
mid 80s to mid 90s. Low temperatures are expected to be in the
low 50s to low 60s.
Tuesday...the upper flow shifts slightly to the northwest as an
upper trough moves into the area late in the day and out of the area
during the evening. Slight chance and chance pops continue along and
north of the interstate in the morning with increasing chances for
showers and thunderstorms moving into the northwest half of the area
in the afternoon associated with the upper trough. Precipitation
chances decrease quickly from northwest to southeast in the evening
with dry conditions after midnight as the upper trough exits and
moisture availability decreases. Blending the better performing
temperature guidance from the past 5 days yields afternoon
temperatures in the low 70s to low 80s, very similar to the NBM
guidance. Low temperatures are expected to fall into the upper 40s
to mid 50s as a 1015mb surface high noses into the area from the
northeast.
Wednesday...dry conditions are expected. Blending the handful of
temperatures that have performed the best over the past several days
supports the NBM forecast highs in the low to mid 80s.
.LONG TERM...(Wednesday night through Sunday)
Issued at 230 PM MDT Sun Sep 12 2021
At the start of the long term period, model guidance shows a north-
northwesterly flow over the CWA as the CWA is underneath the
backside of a weak subtropical trough on Wednesday night. On
Thursday, the CWA sees the flow aloft turn more westerly as a ridge
moves into the southwestern CONUS with the aforementioned trough
moving eastward. Going into Friday, long term models start to show a
stronger ridge developing in the northwestern CONUS though the GFS
shows a slower and more suppressed trough development compared to
the ECMWF. By Saturday, the CWA looks to be underneath the ridge as
it advances eastward. Going into Sunday, a trough starts to move
into the Pacific Northwest with ECMWF having a quicker progression
than the GFS. By Sunday night, the ECMWF shows the trough base north
of the CWA while the GFS shows the CWA underneath the front portion
of the trough off to the west. As there is some uncertainty here
between long term models, this situation will be monitored to see if
there is better agreement in future runs.
At the surface, the CWA looks to stay mostly dry during the long
term period as minimal precipitation chances are seen especially
underneath the ridge. Elevated fire weather conditions could
potentially be a concern for the far western portions of the CWA on
Thursday and Friday with forecasted minimum RH values near or just
below 20%. Near critical fire weather conditions are possible on
Saturday and Sunday for the western half of the CWA as forecasted
minimum RH values look to be as low as 13-14% in this area. The
limiting factor currently for fire weather is found in the maximum
wind gusts as they look to come close, but not not quite meet fire
weather criteria at a little above 20 mph each day. This situation
will be monitored in case these conditions change.
The Tri-State area expects daytime highs on Thursday and Friday in
the upper 80s to lower 90s range followed by highs on Saturday in
the upper 80s to middle 90s. Sunday's daytime highs look to be in
the lower to middle 90s. The Tri-State area sees overnight lows on
Wednesday between the lower 50s and lower 60s with the remainder of
the long term period seeing overnight lows in the middle 50s to
middle 60s range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 526 PM MDT Sun Sep 12 2021
VFR conditions are expected at GLD through the 00Z TAF period with
thunderstorms with strong outflow winds approaching the site by
01Z and moving across the site between 01-03Z. Storms will clear
out of the vicinity by 04Z. Light southeast winds will follow
overnight then transition to the southwest after 14Z.
MCK will have VFR conditions through much of the evening and
overnight hours with a potential for MVFR conditions between
09-15Z due to lower ceilings. Models are hinting at possible IFR
conditions as lower ceilings develop, but confidence is not quite
high enough to go IFR at this point. Easterly to northeasterly
winds overnight will turn to the southwest around 15Z, and then
more northwesterly after 18Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...076
AVIATION...LOCKHART
Hazardous weather outlook, Sep 12, 3:00 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
300 PM MDT Sun Sep 12 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
300 PM MDT Sun Sep 12 2021 /400 PM CDT Sun Sep 12 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There are Marginal and Slight risk areas for potential severe
thunderstorms from 5 PM MDT (6 PM CDT) to 10 PM MDT (11 PM CDT). The
area of focus will be mainly along and west of Highway 83. The
primary hazards are wind gusts up to 70 mph and hail up to one inch
in diameter. The strong wind gusts may produce some blowing dust and
reduced visibilities.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
There is a Marginal risk for severe thunderstorms Monday afternoon
and evening for areas mainly along and north of Interstate 70 and
west of Highway 83.
Elevated fire weather conditions are possible Thursday afternoon
across far eastern Colorado.
Elevated fire weather conditions are possible Friday, Saturday and
Sunday afternoons along and west of Highway 83.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed from 5 PM MDT (6 PM CDT) to 10 PM
MDT (11 PM CDT) for those along and west of Highway 83.
In the hours before
Special weather statement, Sep 12, 7:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Sun Sep 12 2021
KSZ027-041-130215-
Wallace KS-Greeley KS-
758 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of southwestern Wallace
and Greeley Counties through 815 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tribune, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern
Wallace and Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3827 10205 3875 10204 3871 10181 3870 10157
3840 10157 3826 10161 3826 10200
TIME...MOT...LOC 0158Z 299DEG 31KT 3847 10174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TTSpecial weather statement, Sep 12, 8:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
810 PM MDT Sun Sep 12 2021
KSZ013-014-027-028-042-130315-
Wichita KS-Wallace KS-Thomas KS-Logan KS-Sherman KS-
810 PM MDT Sun Sep 12 2021
...Strong thunderstorms will impact portions of Wichita, southeastern
Wallace, southern Thomas, Logan and southeastern Sherman Counties
through 915 PM MDT/1015 PM CDT/...
At 809 PM MDT/909 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles north of Brewster
to 15 miles southwest of Leoti. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Levant, Colby and Gem.
This includes Interstate 70 in Kansas between mile markers 33 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3943 10144 3943 10080 3870 10092 3870 10113
3837 10113 3826 10141 3826 10157
TIME...MOT...LOC 0209Z 261DEG 25KT 3942 10137 3828 10148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TTSpecial weather statement, Sep 12, 8:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 PM MDT Sun Sep 12 2021
KSZ013-027-041-042-130230-
Wichita KS-Wallace KS-Greeley KS-Sherman KS-
817 PM MDT Sun Sep 12 2021
...Strong thunderstorms will impact portions of northwestern Wichita,
Wallace, Greeley and southern Sherman Counties through 830 PM MDT/930
PM CDT/...
At 817 PM MDT/917 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Brewster to 13 miles south of Tribune. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Wichita, Wallace, Greeley and southern Sherman Counties, including
the following locations... Edson.
This includes Interstate 70 in Kansas between mile markers 8 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3827 10201 3944 10189 3946 10143 3913 10147
3913 10148 3827 10156
TIME...MOT...LOC 0217Z 280DEG 25KT 3942 10147 3828 10174
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TTLocal storm report, Sep 12, 8:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 2 SSE WALLACE 38.89N 101.58W
09/12/2021 M53 MPH WALLACE KS PUBLIC
WEATHER STATION REPORTED A 53MPH WIND GUST.
&&Local storm report, Sep 12, 8:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT SUN SEP 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 9 WSW WINONA 39.00N 101.39W
09/12/2021 M52 MPH LOGAN KS MESONET
MESONET STATION UP840 9.0 W WINONA (UPR).
&&
TTSpecial weather statement, Sep 12, 8:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM MDT Sun Sep 12 2021
KSZ013-014-130300-
Thomas KS-Sherman KS-
830 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of southwestern Thomas
and southeastern Sherman Counties through 900 PM MDT/1000 PM CDT/...
At 829 PM MDT/929 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Brewster, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Thomas
and southeastern Sherman Counties, including the following
locations... Edson.
This includes Interstate 70 in Kansas between mile markers 24 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3924 10162 3936 10160 3942 10129 3913 10131
3913 10155
TIME...MOT...LOC 0229Z 275DEG 18KT 3930 10154
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TTThunderstorm Wind, Wichita
- When
- September 12, 8:30 PM CST
- Where
- Wichita County, Leoti
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 38.480, -101.350
Report received of an estimated 70 mph wind gust near this location that downed a 1.25-inch diameter tree limb and blew off some old shingles from a roof. Event time is radar-estimated. Wind speed has been estimated based on storm damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current and High Surf in California, September 12 to 14, 20212 deaths · 2 events
- Excessive Heat and Heat in Nevada, September 12 to 13, 20211 death · 2 events
- Excessive Heat in Arizona, September 12, 20211 death · 1 event
- Wildfire in California, September 12 to 20, 2021$18 million · 1 event
- Hail and Damaging Wind in Michigan, September 12, 2021$350,000 · 2.5 in hail · 6 events
- Tornado and Flash Flood in New York, September 12 to 13, 2021$26,000 · EF1 · 8 events
- Hail and Damaging Winds in Michigan, September 12, 20212 in hail · 12 events
- Marine Thunderstorm Winds in Lake Erie, September 12 to 14, 202111 events
- Excessive Heat in California, September 12 to 13, 20216 events
- Hail in Wisconsin, September 12, 20211 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 12, 20213 events
- Excessive Heat in Arizona, September 12 to 13, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985286.